Radiation enteritis is inflammation of the intestines that occurs after radiation therapy.
Radiation enteritis causes diarrhea, nausea, vomiting and stomach cramps in people receiving radiation aimed at the abdomen, pelvis or rectum. Radiation enteritis is most common in people receiving radiation therapy for cancer in the abdomen and pelvic areas.
For most people, radiation enteritis is temporary and the inflammation usually subsides several weeks after treatment ends. But for some, radiation enteritis may continue long after treatment ends or may develop months or years after treatment.
Chronic radiation enteritis can cause complications such as anemia, diarrhea and partial bowel obstruction.
Treatment typically focuses on relieving signs and symptoms until the inflammation heals. In severe cases, tube feeding or surgery to remove sections of the intestine may be necessary.
Radiation enteritis care at Mayo Clinic
Aug. 12, 2017
- Yeo CJ, et al., eds. Radiation enteritis. In: Shackelford's Surgery of the Alimentary Tract. 7th ed. Philadelphia, Pa.: Saunders Elsevier; 2013. http://www.clinicalkey.com. Accessed Feb. 1, 2017.
- Roberts I. Diagnosis and management of chronic radiation enteritis. http://www.uptodate.com/home. Accessed Feb. 1, 2017.
- Gastrointestinal complications (PDQ). National Cancer Institute. https://www.cancer.gov/about-cancer/treatment/side-effects/constipation/GI-complications-hp-pdq. Accessed Feb. 1, 2017.
- Riggin EA. Allscripts EPSi. Mayo Clinic, Rochester, Minn. Oct. 6, 2016.